Potential Digestive Tract Problems Caused by Antibiotics

Most people taking an antibiotic will be fine, but the accompanying diarrhea that affects the other 20 percent can range from a mild, short-lived bout of diarrhea to colitis, an inflammation of the colon. Some people may experience a more serious form of colitis caused by the bacterium Clostridium difficile (C. difficile), which can be life threatening.

People over age 65 are more prone to develop antibiotic-associated diarrhea and colitis, as are those who have recently stayed in a hospital or nursing home, have had surgery on the intestinal tract, or have another illness affecting the intestines, such as inflammatory bowel disease or colon cancer.

While any antibiotic has the potential to cause diarrhea, whether it's oral or injected, the most likely candidates are stronger, broad-spectrum antibiotics, which include:

  • cephalosporins like cefixime (Suprax) and cefpodoxime (Vantin)
  • extended-coverage penicillins like amoxicillin
  • erythromycin
  • quinolones such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)
  • tetracyclines
  • clindamycin

Antibiotic-associated diarrhea (AAD) involves occasional loose stools or mild diarrhea for several days. The problem typically begins five to 10 days after starting an antibiotic; however, in 25 to 40 percent of cases, symptoms don't appear until up to 10 weeks after treatment ends. Most cases of AAD do not require treatment and will resolve on their own within two weeks after finishing an antibiotic.

If you experience diarrhea, be sure to stay hydrated by drinking plenty of liquids such as soft drinks, sports drinks, broth, or oral rehydration solutions. Until the problem resolves, avoid dairy products, wheat flour (such as bread, pasta, and pizza) and high-fiber foods. Also, avoid antidiarrheal medications like loperamide (Imodium)—your body is trying to rid itself of the bad bacteria, and you don't want to slow down this process.

If you experience fever, abdominal pain, or cramping or your diarrhea is watery or bloody, you could be having a more severe problem such as C. difficile colitis, and you should call your doctor immediately. C. difficile is a species of bacterium that lives inside the digestive tract in many healthy adults. It can be spread by people with or without symptoms. C. difficile is normally held in check by helpful bacteria, but if allowed to grow it can release toxins that can damage the large intestine. C. difficile is responsible for 10 to 15 percent of AAD cases. C. difficile colitis is especially dangerous for the elderly, for whom the mortality rate is up to 25 percent. In addition to loose stools, symptoms include bloody diarrhea, fever, nausea, abdominal pain, and dehydration. If you're experiencing these symptoms, your doctor may examine one or more stool samples for the presence of a toxin made by the bacterium.

C. difficile colitis can be treated by stopping the antibiotic that you're already taking and switching to an antimicrobial drug called metronidazole (Flagyl). If the problem persists, you may need to take a drug called vancomycin (Vancocin). As with all forms of AAD, it's also important to keep hydrated, stay away from foods that can trigger diarrhea, and avoid antidiarrheal medications.

A condition called pseudomembranous colitis can occur in about 3 percent of people with C. difficile colitis, in which patchy yellow plaques appear on the intestinal wall. Two other potential complications include the development of a hole in the bowel wall (called bowel perforation) and a distended colon that retains fecal matter (called toxic megacolon). These complications can require surgery to remove the affected part of the colon.

Antibiotics and Yeast Overgrowth

Many women already know that a course of antibiotics can leave them susceptible to a vaginal yeast infection. But some researchers theorize that antibiotics can cause a yeast overgrowth in the digestive tract as well—in both men and women. The likely result is diarrhea, making yeast overgrowth a possible cause of antibiotic-associated diarrhea.

Not all studies have found an increase in yeast in people with AAD. However, a 2008 study from Korea found that in 38 people with AAD, the common yeast Candida was present in the stool cultures of three participants, while four had evidence of C. difficile in their stool. They concluded that Candida, among other organisms, might be responsible for some cases of AAD that aren't caused by C. difficile.

Other studies have suggested yeast as a possible cause of diarrhea by looking at probiotics as a treatment. Women are often told to eat yogurt or take a probiotic supplement along with antibiotics to avoid yeast infections, and some studies have found that people who take a probiotic are less likely to develop AAD.

For example, researchers in London randomly assigned 135 hospitalized patients receiving antibiotics (average age 74) to either a probiotic drink containing Lactobacillus casei, Lactobacillus bulgaricus, and Streptococcus thermophilus or a milkshake twice a day while taking the medication and for one week after. AAD occurred in only 12 percent of the probiotic group compared with 34 percent of the placebo group. While more randomized, controlled studies are needed to evaluate the effectiveness of certain probiotic strains, this trial adds to evidence that probiotics may help prevent diarrhea.

Publication Review By: H. Franklin Herlong, M.D.

Published: 31 Mar 2011

Last Modified: 02 Dec 2014